The EMA follows the US Food and Drug Administration in listing myocarditis and pericarditis as side effects in the product information for the vaccines.
Review of 321 cases in Europe
The EMA’s safety committee (PRAC) reviewed 145 cases of myocarditis in the European Economic Area among people who had received Comirnaty (Pfizer); and 19 cases among people who received Spikevax (Moderna).
It also reviewed reports of 138 cases of pericarditis following the use of Comirnaty and 19 cases following the use of Spikevax.
The figures come against a backdrop of around 177 million doses of Comirnaty and 20 million doses of Spikevax given in the area (as of May 31, 2021).
Cases reported worldwide were also assessed.
“The Committee concluded that the cases primarily occurred within 14 days after vaccination, more often after the second dose and in younger adult men,” reported the EMA on Friday. “In five cases that occurred in the EEA, people died. They were either of advanced age or had concomitant diseases. Available data suggest that the course of myocarditis and pericarditis following vaccination is similar to the typical course of these conditions, usually improving with rest or treatment.
“Healthcare professionals should be alert to the signs and symptoms of myocarditis and pericarditis. They should tell people receiving these vaccines to seek immediate medical attention if symptoms indicative of myocarditis or pericarditis occur. These include breathlessness, a forceful heartbeat that may be irregular and chest pain.
“EMA confirms that the benefits of all authorised COVID-19 vaccines continue to outweigh their risks, given the risk of COVID-19 illness and related complications and as scientific evidence shows that they reduce deaths and hospitalisations due to COVID-19.
“As for all vaccines, EMA will continue to monitor the vaccines’ safety and effectiveness and provide the public with the latest information, particularly as more adolescents and young adults are vaccinated and more second doses are given. The agency will take necessary action if any new safety issues are identified.”